MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR UPDATED/REVISED PART NUMBER UPDATED/REVISED PART NA; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR UPDATED/REVISED PART NUMBER UPDATED/REVISED PART NA; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120154
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 12/09/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal.It was reported that, after a primary bhr resurfacing construct had been implanted on the plaintiff's hip on (b)(6) 2011, the plaintiff experienced an unspecified failure which requires a revision surgery.The revision surgery has not been scheduled yet.It is unknown if the primary surgery was performed in the left or in the right hip of the plaintiff.
 
Additional Manufacturer Narrative
H3, h6.It was reported that primary hip surgery was performed.As of today, the devices used in treatment remain implanted and therefore cannot be evaluated.Additional information has been requested for this complaint but has not become available.Without definitive lot numbers a complete complaint history review cannot be performed for the devices involved.As no device batch numbers or further details were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.A risk management review could not be completed for the cup due to insufficient information.A risk management review could not be performed for the head as the device has been phased out from the market and as a result there is no live risk management file to review.A review of prior escalation actions was performed using the information available for the devices involved.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.Based on the reported symptoms it cannot be concluded that the events/clinical reactions metal debris and taper corrosion were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.
 
Event or Problem Description
It was reported that, after a primary bhr tha construct had been implanted on the plaintiff's right hip on (b)(6) 2011, the plaintiff experienced metal debris and taper corrosion.A revision surgery was performed on (b)(6) 2021 to address this issue.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
H11.Corrected information in b5, e1 and h6 (updated codes for medical device problem, health effect - clinical and health effect - impact).Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that primary hip surgery was performed.As of today, the implanted devices all of which were used in treatment remain implanted and therefore cannot be evaluated.Additional information has been requested for this complaint but has not become available.Without definitive lot numbers a complete complaint history review cannot be performed for the devices reportedly involved in the incident.As no device batch numbers or further details were provided for investigation, a manufacturing record review, device labelling / ifu review and risk management could not be performed.All of the devices would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A clinical investigation could not be performed as smith and nephew has not received adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to elevated metal ion levels in blood and metallosis.As of today, the implanted device used in treatment has not been accessible for testing.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact beyond the revision surgery cannot be determined.However, it has been documented that the patient was doing well two months post revision.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to elevated metal ion levels in blood and metallosis.As of today, the implanted device used in treatment has not been accessible for testing.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact beyond the revision surgery cannot be determined.However, it has been documented that the patient was doing well two months post revision.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a primary bhr tha construct had been implanted on the plaintiff's right hip on (b)(6) 2011, the plaintiff experienced elevated metal ion levels in blood and metallosis.A revision surgery was performed on (b)(6) 2021 to address this issue.During this procedure, the modular head and the sleeve were explanted and replaced with an xlpe dual mobility insert and an oxinium femoral head.Intraoperatively, there was a light metal staining in the capsule.A small amount of fluid consistent with normal joint fluid was also encountered.The prosthesis was visualized, and the outer ball of the metal-on-metal bearing appeared pristine.There as a moderate corrosion between the modular head and the sleeve, and a moderate corrosion between the sleeve and the stem.The patient has been recovering from surgery without any additional complications.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup and hemi head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware/reopen date.Should further details become available at a later date then the task will be reopened and completed.Other similar complaints were identified for the part number and the reported failure mode.This will continue to be monitored for the acetabular cup; however, as the hemi head is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the acetabular cup; prior applicable escalation actions were identified for the hemi head and confirmed to reduce associated risks as far as possible; no further escalation actions required.Based on the reported symptoms it cannot be concluded that the events/clinical reactions metal debris and taper corrosion were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on the investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to elevated metal ion levels in blood and metallosis.As of today, the implanted device used in treatment has not been accessible for testing.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for this device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact beyond the revision surgery cannot be determined.However, it has been documented that the patient was doing well two months post revision.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Supplemental mdr 010.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to elevated metal ion levels in blood and metallosis.As of today, the implanted device used in treatment has not been accessible for testing.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for this device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact beyond the revision surgery cannot be determined.However, it has been documented that the patient was doing well two months post revision.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that a right hip revision surgery was performed due to elevated metal ion levels in blood and metallosis.As of today, the implanted device used in treatment has not been accessible for testing.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact beyond the revision surgery cannot be determined.However, it has been documented that the patient was doing well two months post revision.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Corrected data: b5.B6, b7.
 
Event or Problem Description
It was reported that, after a primary bhr tha construct had been implanted on the plaintiff's right hip on (b)(6) 2011, the plaintiff complained of gradual mild pain and popping in the right hip that began in (b)(6) 2021, also reported stiffness.On (b)(6) 2021 elevated metal ion levels in blood were detected.A revision surgery was performed on (b)(6) 2021 to address this issue.During this procedure, the modular head and the sleeve were explanted and replaced with an xlpe dual mobility insert and an oxinium femoral head.Intraoperatively, there was a light metal staining in the capsule.A small amount of fluid consistent with normal joint fluid was also encountered.The prosthesis was visualized, and the outer ball of the metal-on-metal bearing appeared pristine.There as a moderate corrosion between the modular head and the sleeve, and a moderate corrosion between the sleeve and the stem.The patient was doing well 3-years post revision.
 
Additional Manufacturer Narrative
H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the acetabular cup was performed using batch number, part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for this device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions, osteolysis and intraoperative findings of metal staining of the capsule may be consistent with findings associated with metal debris.However, the clinical root cause cannot be confirmed.Based on the intraoperative findings corrosion found between the head, neck taper and femoral stem, trunnionosis cannot be ruled out and would be a possible source of the metal ions.The patient impact is the revision.It has been documented that the patient was doing well 3-years post revision based on the available information a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR UPDATED/REVISED PART NUMBER UPDATED/REVISED PART NA
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12298268
Report Number3005975929-2021-00369
Device Sequence Number11865099
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public03596010502582
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2013
Device Model Number74120154
Device Catalogue Number74120154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/26/2021
Supplement Date Received by Manufacturer09/30/2021
02/08/2022
05/10/2022
05/31/2022
08/23/2022
12/13/2022
01/04/2023
02/17/2023
06/15/2023
08/08/2023
08/08/2023
Not provided
04/14/2025
04/22/2025
Initial Report FDA Received Date08/09/2021
Supplement Report FDA Received Date10/01/2021
02/09/2022
05/13/2022
06/09/2022
08/24/2022
12/13/2022
01/08/2023
02/20/2023
06/15/2023
08/08/2023
08/08/2023
09/14/2023
04/23/2025
04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71309015 / LOT: 10JM02981; PN: 74222100 / LOT: 07KW14451
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight133 KG
Patient RaceWhite